Many hospital patients get too much acetaminophen Many hospital patients get too much acetaminophen | allnurses

Many hospital patients get too much acetaminophen

  1. 0 NEW YORK (Reuters Health) - In a new study from two Boston hospitals, one in every 15 patients treated with acetaminophen got more than the maximum daily recommended dose at least once.

    Acetaminophen - sold as Tylenol - is a common painkiller on its own, but also an ingredient in stronger narcotics such as Percocet and Vicodin. So without careful monitoring, it's not always obvious how much a patient has taken.
  2. 4 Comments

  3. Visit  MN-Nurse profile page
    0
    Not at my hospital. EMR automatically adds it up and squawks if anyone gets close.

    Separating the oxycodone from the tylenol has helped immensely too.
  4. Visit  klone profile page
    0
    I can believe that. I can count numerous times, coming on my 7p shift and realizing that the previous shift had already given the patient their full 24-hour max dosage.
  5. Visit  RNJill profile page
    0
    Quote from MN-Nurse
    Not at my hospital. EMR automatically adds it up and squawks if anyone gets close.

    Separating the oxycodone from the tylenol has helped immensely too.
    I wish my hospital had this. I always check on that (nothing like having a lot of liver failure pts to make you consider the effects of Tylenol) but considering all of the other cautions we have and the number of pts on a variety of pain meds, I think it would be totally appropriate.
  6. Visit  eatmysoxRN profile page
    0
    I wish my facility counted automatically as well. Truly I give probably 20 times more IV narcs then PO anyhow but I'd hate to exceed max acetaminophen amounts.

close
close